Hypothyroidism in the elderly

U12 DT1 Endocrine disorders

CC:  I still don’t feel right

HPI:  Susan is a 65 year old female in the clinic today in follow up of autoimmune hypothyroidism.  She complains of fatigue, irritability, and an inability to lose weight. These symptoms are interfering with her relationship with her husband.  He is here today with her.  He shares that she is oftentimes irritable, cries easily, and seems tired “all the time”.

Her last TSH was 2.0.  Last thyroid ultrasound was six months ago, and was without mass or enlargement, which was unchanged from prior ultrasound one year ago.  She is wondering if she should have another one. She is on levothyroxine 75 mcg daily.  She reports she is taking this daily, has not missed a dose, and takes it on an empty stomach.  She wants to know the results of her last labs, and wants to talk about TgAB testing in addition to routine testing, as she heard about it from a friend and looked into it on the internet.  She is also wondering about taking amour thyroid, as she wants to treat this “naturally”, and her friend said it’s “better” than the medicine she is taking.

PMH:

  1. HTN.
  2. Hyperlipidemia.
  3. Hypothyroidism.
  4. Osteoarthris.
  5. Elevated glucose.

Medications:

  1. Levothyroxine 75 mcg QD.
  2. Metoprolol Succinate 50 mg QD.
  3. Atorvastatin 20 mg QD.
  4. Acetaminophen 500 mg-2 tablets as needed for pain.
  5. Aspercream PRN

ROS: As per HPI.

Diagnostic Tests:

TSH 1.5 (WNL).  T3 2.5 (WNL)   Free T4 1.0 (WNL).    BMP normal.

Questions to consider:

  1. What counseling would you provide to Susan related to further testing, in relation to the plan of care for her? Would it change the plan? Why or why not?
  2. What would you tell her about information on the internet and from friends? What if she is insistent?  What other education would you want to provide to her?
  3. What other issues would you want to investigate related to Susan’s complaints?
  4. She is your patient, what would be your plan of care? Rationale?

Hypothyroidism in the elderly

Order this assignment here.

Last Updated on February 14, 2019